EMSDoc911 writes about whether naloxone (Narcan) is a good idea for a specific patient presentation.
Dispatched for a 50ish yo witnessed cardiac arrest, CPR in progress on my arrival.
The pt was pulseless in brady..ish PEA with agonal respirations. He received ~2min of CPR by us when we got a pulse back. Intubated, IV, no code meds as we never got around to it. Per bystanders, the pt “started crying, then collapsed into a code… we got there in <5min.
As I started doing my secondary assessment in the truck, I noticed on my neuro exam that the pt has pinpoint pupils. So to Narcan or NOT Narcan???
Note: the pt is 250+ lbs, intubated, with IV, yada yada yada… we are 12min from ED, and it is just me & a firefighter in the back.
Should we give this patient naloxone?
We should only be giving drugs when they are indicated.
1. Is there any benefit to the patient?
2. Is there any harm?
3. How much uncertainty is there about what will happen?
There is always uncertainty, but never certainty. We need to understand how uncertain we are.
Certainty would imply that we never make mistakes.
Some people do claim to never make mistakes. These are people who never make any decisions (I would call that a mistake) and liars. If you are in EMS and you tell me that you have never made a mistake, then you are either brand new and do not have enough experience to recognize mistakes or you are a liar.
1. What are the possible benefits from giving naloxone to this patient?
We do not have to squeeze the bag.
We can extubate the patient in the field. This is also one of the possible harms, because extubation does not always go as planned – just ask a doctor who extubates a lot of patients.
We have a better idea of what happened.
In other words – not much benefit.
2. What are the possible harms from giving naloxone to this patient?
A. If this actually is an opioid overdose –
He has some stimulants on board and becomes combative.
He has some stimulants on board and the catecholamine surge puts him back into cardiac arrest.
If the patient has taken an opioid and that is keeping stimulants, this is about the same as deciding if we should give a bolus of epinephrine to a resuscitated patient.
We may end up fighting with the patient in the back. Not good for the resuscitated patient and not good for us.
B. If this is not an opioid overdose –
Should we be giving drugs to someone on a hunch?
The naloxone with wipe out the protective effect of endorphins – the body’s natural opioids.
Block the effect of endorphins and we cannot safely use opioids. Naloxone is a competitive antagonist, but what is an effective dose of morphine, or fentanyl, after giving naloxone? How do we know?
Can we really titrate naloxone that accurately that we can stop before any adverse effects cause problems?
If we answer Yes – we are lying to ourselves. Sometimes this will work, but other times it will not – and that is just in giving naloxone, not in giving morphine to a patient who has already received naloxone to treat a potential overdose of heroin, or fentanyl, or methadone, or tramadol, or hydromorphone, or any of the other opioids used on the street, whether smoked, or injected, or swalloed, taken as a transdermal patch, or rubbed on the gums, or something else.
3. How much uncertainty is there when giving naloxone to this patient?
Has the patient taken something that will respond to naloxone?
Will the patient be able to tolerate the expected catecholamine surge if the naloxone has a clear effect.
The adverse reactions section of the FDA (Food and Drug Administration) label includes the following –
pulmonary edema, cardiac arrest or failure, tachycardia, ventricular fibrillation, and ventricular tachycardia. Death, coma, and encephalopathy
Those are just the cardiovascular adverse events.
While the risk of these adverse reactions is small, it may be larger in the intubated patient, or in the post-arrest patient. The possible benefits are tiny, while the possible harms are the kind that
The uncertainty is huge.
Is the significant risk justified by the tiny possible benefit?
Go read what EMSDoc911 wrote, but remember that a good outcome does not mean that the decision was the right decision. If that were the case, betting my paycheck on the flip of a coin would be a good decision if I win, but only a bad decision if I lose.
We cannot justify our decisions based only on the knowledge of the outcome, because we don’t know the outcome until after we have taken the risk.
Also see – The Myth that Narcan Reverses Cardiac Arrest